A 50‐year‐old African American woman with a medical history of alcoholic hepatitis with acute renal failure complained of mild shortness of breath, lower extremity edema, and weakness on a routine follow‐up visit in the hepatology clinic. She was completing a prednisolone steroid taper for alcohol hepatitis. Her laboratory values revealed a white blood cell (WBC) count of 80,000/μL and creatinine of 1.1 mg/dL with a creatinine clearance of 82 mL/min. She was subsequently started on midodrine 10 mg by mouth 3 times daily for mild renal insufficiency due to hepatorenal syndrome, ursodiol 300 mg by mouth 3 times daily for hepato‐protection, and ciprofloxacin 500 mg by mouth daily for spontaneous bacterial peritonitis prophylaxis. Twelve days later, she presented to the emergency department complaining of confusion, shortness of breath, and abdominal distention. The CBC at the time of presentation showed WBC 3300/μL, with an absolute neutrophil count (ANC) 297 cells/mL. Within 2 days, her WBC range was 1700‐2300/μL and ANC 46‐85 cells/mL. Hypersplenism is often seen in patients with liver disease, but because of the rapid onset of neutropenia and the steady platelet levels, the neutropenia was instead thought to be an adverse reaction to a medication. Subsequently, ciprofloxacin was discontinued the day after admission. HIV testing was negative, and a bone marrow biopsy showed granulopoiesis with left shift that appeared to be arrested at the myelocyte stage of maturation. After cessation of ciprofloxacin, the neutropenia quickly resolved; her WBC count increased to 5900/μL within 48 hours of the last dose.
Neutropenia is classified as mild, moderate, or severe based on the level of the ANC. Severe is defined as an ANC < 500 cells/mL. Drug‐induced neutropenia is the second most common cause, and postmarketing of ciprofloxacin has reported agranulocytosis in 0.4% of patients. There have only been 3 published case reports in the English language of this adverse reaction. Two patients demonstrated complete recovery on cessation of ciprofloxacin, whereas the third had irreversible bone marrow suppression, causing thrombocytopenia and eventual death from bleeding.
Flouroquinolones are widely used in inpatient and outpatient setting. Hospitalists must be aware of the range of side effects when prescribing these medications. Additionally, hospitalists should consider ciprofloxacin as a potential cause of new neutropenia.
J. Saltzman, none; A. Jung, none; J. Rosenberg, none.
To cite this abstract:Saltzman J, Jung A, Rosenberg J. Severe Ciprofloxacin‐lnduced Neutropenia. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 172. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/severe-ciprofloxacinlnduced-neutropenia/. Accessed January 24, 2020.